zbMATH — the first resource for mathematics

The effects of state-dependent time delay on a stage-structured population growth model. (English) Zbl 0777.92014
This paper continues the study of a model initiated by W. G. Aiello and H. I. Freedman [Math. Biosci. 101, No. 2, 139-153 (1990; Zbl 0719.92017)], of a two-stage population with density-dependent time delay. W. G. Aiello, H. I. Freedman and J. Wu [SIAM J. Appl. Math. 52, No. 3, 855-869 (1992; Zbl 0760.92018)] showed that, under certain conditions, the problem is well-posed in the sense that solutions with nonnegative initial values stay nonnegative. Here, the main issue is on stability properties, possible changes of stability and bifurcation, and attractivity of equilibria.
Let us give a brief outline of the paper: Section 2 shows that no Hopf bifurcation can arise, in the sense of that the characteristic equation near any strictly positive equilibrium never has imaginary roots. Section 3 characterizes the onset of linearized instability in terms of the coefficients. It is shown that instability goes together with the creation of multiple equilibria. Section 4 considers the attractivity region of each equilibrium. Most of the analysis is based on the properties of a scalar function \(H\), whose fixed points yield the equilibria. In particular, Lemma 6 states that the attractivity region of any equilibrium can be determined in terms of the attractivity region of the corresponding fixed point of \(H\).
Reviewer: O.Arino (Pau)

92D25 Population dynamics (general)
92D40 Ecology
34K20 Stability theory of functional-differential equations
Full Text: DOI
[1] Aiello, W.G.; Freedman, H.I., A time-delay model of single-species growth with stage structure, Math. biosci., 101, 139-153, (1990) · Zbl 0719.92017
[2] Aiello, W.G.; Freedman, H.I.; Wu, J., A model of stage-structured population growth with density dependent time delay, SIAM J. appl. math., 52, (1992), (to appear). · Zbl 0760.92018
[3] Barclay, H.J.; Van Den Driessche, P., A model for a single species with two life history stages and added morality, Ecol. model, 11, 157-166, (1980)
[4] BĂ©lair, J., Population models with state-dependent delays, (), 165-176, Lect. Notes Pure Appl. Math. · Zbl 0749.92014
[5] C{\scao} Y. & F{\screedman} H.I., Global attractivity of a model for stage-structured population growth with density dependent time delay, Can. math. Bull. (to appear).
[6] De Angelis, D.L., Global asymptotic stability criteria for models of density-dependent population growth, J. theor. biol., 50, 35-43, (1975)
[7] De Angelis, D.L.; Goldstein, R.A.; O’Neill, R.V., A model for trophic interaction, Ecology, 56, 881-982, (1975)
[8] Fisher, M.E.; Goh, B.S., Stability results for delayed-recruitment models in population dynamics, J. math. biol., 19, 147-156, (1984) · Zbl 0533.92017
[9] Freedman, H.I.; Gopalsamy, K., Global stability in time-delayed single species dynamics, Bull. math. biol., 48, 485-492, (1986) · Zbl 0606.92020
[10] Hale, J.K., Theory of functional differential equations, (1977), Springer Berlin · Zbl 0425.34048
[11] Koselsov, Yu.S., Properties of solutions of a class of equations with lag which describe the dynamics of change in the population of a species with age structure taken into account, Math. USSR-sb., 45, 91-100, (1983) · Zbl 0513.92017
[12] Landahi, H.D.; Hanson, B.D., A three stage population model with cannibalism, Bull. math. biol., 37, 11-17, (1975) · Zbl 0295.92015
[13] Murray, J.D., Mathematical biology, () · Zbl 1284.92009
[14] May, R.M.; Conway, G.R.; Hassell, M.P.; Southwood, T.R.E., Time delays, density dependence, and single-species oscillations, J. animal ecol., 43, 747-770, (1974)
[15] Tognetti, K., The two stage stochastic model, Math. biosci., 25, 195-204, (1975) · Zbl 0317.92026
[16] Webb, G.F., Theory of nonlinear age-dependent population dynamics, (1985), Dekker New York · Zbl 0555.92014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.